• Rachel Brummert

Levaquin | That is an eight letter curse word to me.

Updated: Sep 25, 2019

I never would have guessed that I would start with a cough and end up disabled.


I went to my primary care physician with a stubborn cough I could not shake. I was prescribed Levaquin for a suspected sinus infection- one, it turned out, I didn’t even have.

A month later, while I was running my last errand of the day, I was two blocks from home. I was eager to get home because it was starting to storm. Distant thunder was getting closer and more threatening.


I walked across the parking lot and I was only a few feet from my car. That was when I felt the worst pain I’ve ever had and my foot went limp. I felt like maybe someone kicked me in the heel but no one was close enough to me to have done that. My next thought was that I had been shot in the foot. I was starting to bruise but did not see an open wound or any blood. When I fell to the pavement, I saw how grotesque the injury was. I couldn’t understand how the injury even happened.


By the time I got to the emergency room, the pain and swelling worsened. The doctor performed a Thompson test which is used in lower limb examination to test for the rupture of the Achilles tendon. I was face down on the gurney with my feet hanging off the edge. A positive test is indicated when there is no movement of the foot upon squeezing the corresponding calf, signifying likely rupture of the Achilles tendon.


My Achilles tendon in my right foot had spontaneously ruptured and balled up in my calf.

After the swelling went down, I had surgery to repair it. I still didn’t know what caused the injury to happen but I felt like I was in the home stretch in my healing.


I couldn’t have been more wrong. As I was rehabilitating from that surgery, the Achilles tendon in my left foot spontaneously ruptured. A year after that, the Achilles tendon in my left foot spontaneously ruptured again, this time above the previous rupture. This required an FHL Tendon transfer which involves removing the destroyed Achilles tendon and excising the flexor hallucis longus (FHL) tendon to replace it. The technique for this procedure involves harvesting the FHL tendon responsible for flexing the big toe, and transferring it into the bone tunnel around the calcaneus bone where the Achilles tendon attaches. This means that the person who undergoes this procedure loses use of their big toe. It doesn’t sound like a big deal to most people but losing use of your big toe means you have to relearn how to balance yourself without it, which takes months of physical therapy.


I was more confused and defeated than ever about why this kept happening. Three spontaneous Achilles tendon ruptures and extensive surgery to repair it left me feeling broken. Even my surgeon who performed all three surgeries in as many years was baffled. He suggested going over my medical history to see if we could figure it out.


I mentioned that aside from a suspected sinus infection a month before the first rupture, that I’d been relatively healthy. A look of concern crossed his face.


“What were you given for that”, he asked. I replied, “Levaquin”

He put his pen down and leaned against the exam table, and said something shocking: “Levaquin is linked to tendon ruptures”. There was even a Black Box warning issued by the U.S. Food and Drug Administration (ironically for whom I now work) issued in 2008. I thought he was out of his mind. I mean, an antibiotic started this chain of events? Aren’t antibiotics supposed to help people feel better?


I went home and researched this to near-obsession. I found out he was right. I felt like I had more questions than answers.


I went on to have more tendon ruptures. In the last thirteen years, I’ve had 31 ruptures, each requiring extensive surgery, expensive rehabilitation, and endless pain.


In addition to tendon ruptures, Levaquin also caused central and peripheral nervous system damage. It caused lesions in my brain and a neurodegenerative disease. The high cost of healthcare made me move to a different state because I couldn’t afford my home in New Jersey anymore.


I wish I never heard of Levaquin and I also wish that I was warned that fluoroquinolone antibiotics such as Levaquin (levofloxacin), Cipro (ciprofloxacin), and Avelox (moxifloxacin) are associated with more risk than benefit. In fact, there are seven Black Box warnings on fluoroquinolone antibiotics and more are expected. Fluoroquinolone antibiotics are meant to treat life-threatening infections, not for sinus infections, urinary tract infections, uncomplicated bronchitis, or when all other options have been exhausted.


I will admit that I went off the rails for a while because the stress and depression from the entire experience left me feeling broken. Eventually, I picked myself back up and decided to turn pain into purpose.


I don’t want what happened to me to happen to anyone else. Preventing others from having this debilitating experience is my mission as Patient Safety Director at Ion Medical Safety.


About The Author


Rachel Brummert is a Special Government Employee (SGE) at the U.S. Food and Drug Administration (FDA) Center for Device and Radiological Health (CDRH) and joined the ION Medical Safety team as Patient Safety Advisor in April 2019. She resides in Charlotte, North Carolina where she is active in her community. She can be reached at RB@IONMedicalSafety.org and www.RachelBrummert.com.

To help prevent medical errors and reduce patient harm through advanced technologies for healthcare providers worldwide.

ION-Medical-Safety-Logo-COLOR.png

Email: IMS@IONMedicalSafety.org

Phone: +1 617-286-4414

  • Instagram - Grey Circle
  • Facebook
  • Twitter
  • YouTube
  • LinkedIn - Grey Circle
Join Us
To
Prevent Medical Errors and Save Lives

© 2020 by ION Medical Safety |  Terms of Use  |   Privacy Policy